Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 3, NWS La Crosse, WI

April 30, 20234 counties in Minnesota; 6 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Apr 30, 2023, 3:03 AM CDT for 4 counties in Minnesota; 6 counties in Iowa. It took effect at Apr 30, 2023, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 3:03 AM CDT (08:03 UTC)
In effect from
Apr 30, 2023, 10:00 AM CDT
Expired
Apr 30, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS73 KARX 300803
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
303 AM CDT Sun Apr 30 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-301615-
/O.NEW.KARX.WI.Y.0003.230430T1500Z-230501T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
303 AM CDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
435 
WWUS73 KARX 301615
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1115 AM CDT Sun Apr 30 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-010100-
/O.CON.KARX.WI.Y.0003.000000T0000Z-230501T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1115 AM CDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
788 
WWUS73 KARX 301920
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
220 PM CDT Sun Apr 30 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-010100-
/O.CON.KARX.WI.Y.0003.000000T0000Z-230501T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
220 PM CDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Wind gusts up to 46 mph have been
  reported in some open areas today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Shea
972 
WWUS73 KARX 010057
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
757 PM CDT Sun Apr 30 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-010200-
/O.EXP.KARX.WI.Y.0003.000000T0000Z-230501T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
757 PM CDT Sun Apr 30 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have fallen below advisory criteria, therefore the advisory
will be allowed to expire at 8pm. The winds will remain elevated 
overnight with gusts 20 to 35 mph, especially in open areas.

$$

Zapotocny

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:01 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 30, 3:01 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
301 AM CDT Sun Apr 30 2023

.DISCUSSION...(Today through Saturday)
Issued at 301 AM CDT Sun Apr 30 2023

Key Messages:

 - Widespread precipitation expected today into this evening. Up
   to a half of an inch of snow accumulation is possible across
   parts of central Wisconsin this morning.

 - Temperatures will remain well below normal today into Monday
   with highs around 40 to lower 50s.

Today into Tuesday

Latest water vapor satellite imagery shows
upper level closed low over the Upper Great Lakes Region. Pieces
of energy wrapping around the closed low is producing light snow
or light rain mainly east of the Mississippi River per latest
mosaic radar.

The closed upper level low will impact the forecast area over the
next several days. Windy conditions are expected today...as pressure
gradient tightens and winds aloft mix down to the surface late this
morning into the afternoon hours...especially west of the
Mississippi River. Sustained wind speeds are expected to be 20 to 30
mph with gusts to around 40 mph...possibly 45 mph west of the
Mississippi River. A Wind Advisory is in effect from late this
morning to early this evening.

Periodic light rain or snow showers can be expected across much of
the forecast area today into this evening...as pieces of energy move
over the region. Additional snowfall accumulation of up to a half of
an inch will be possible after sunrise across parts of central
Wisconsin.

Breezy conditions will continue Monday and into Tuesday...as the
upper level closed low begins to slowly weaken over the Upper Great
Lakes region and surface ridge slowly builds into western Minnesota
Tuesday.

With northerly flow aloft and cooler airmass advecting into the
area. Temperatures will remain well below normal with highs today
rising into the upper 30s to upper 40s and gradually warming to
middle 40s to middle 50s on Tuesday.

Wednesday into Saturday

Main forecast concerns through the forecast period Thursday into
Saturday are small precipitation chances. Forecast area remains on
the western periphery of the weakening upper level trough over the
northeastern United States through the forecast period. Weak
impulses embedded in the northerly flow aloft will provide small
precipitation chances Thursday into Saturday. Temperatures during
the period will be near or slightly above normal with highs mainly
in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CDT Sat Apr 29 2023

Stagnant upper level pattern keeping cold air advection and
passing showers. Seasonably increased snowfall rates and a couple
inches of accumulation expected to stay north and east of both
KLSE and KRST into early Sunday morning. Cold air advection will
sustain flight restrictions for much of the 06Z TAF period. KRST
may reach IFR early Sunday afternoon, haven't introduced yet with
limited confidence. Mixed precipitation will create visibility
restrictions at times. TAF may be too broad brushed with lowering
visbys, may need TEMPO groups as forecast hour nears.

&&

.HYDROLOGY...
Issued at 301 AM CDT Sun Apr 30 2023

The crest on the Mississippi River has moved south of the area.
While some precipitation will fall across the area through Monday,
the amounts will be light that they will not impact the river
levels.

The Mississippi River at Lake City MN will fall below flood stage on
Wednesday and Lansing IA on Saturday.  All other rivers will fall
into either minor or moderate stage by the end of this week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for MNZ086-087-094-095.

IA...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for IAZ008>010-018-019-029.

&&

DISCUSSION...DTJ
AVIATION...JAR
HYDROLOGY...Boyne
Hazardous weather outlook, Apr 29, 3:59 AM CDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Sat Apr 29 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-301100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
359 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding will continue along the Mississippi River. Please see
the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-301100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
359 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

Isolated storms will be possible this afternoon. The main threat
with these storms will be lightning. In addition, there may be
some graupel.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest winds will gust to around 40 mph from Sunday afternoon
into Monday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-034-042>044-055-301100-
Clark-Jackson-Monroe-Juneau-Adams-Richland-
359 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-301100-
Taylor-
359 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

1 to 3 inches of snow will be possible tonight. If snow happens to
accumulate on the roads, they may become slippery.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.